South Carolina, 2014Damaging Wind in South Carolina, February 21, 2014
February 21, 2014 · NWS CAE · 1 event in 1 county or zone
An isolated severe storm took down some trees and powerlines causing some power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm took down some trees and powerlines causing some power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 21, 10:45 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 21, 10:45 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 AM EST FRI FEB 21 2014
.SYNOPSIS...
COLD FRONT WILL CROSS THE AREA BY THIS AFTERNOON AND PUSH OFF THE
COAST THIS EVENING...ALLOWING HIGH PRESSURE AND DRIER AIR TO BUILD
INTO THE REGION INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
HAVE CLEARED MOST OF SEVERE THUNDERSTORM WATCH 22 FROM OUR FORECAST
AREA WITH THE EXCEPTION OF THE EXTREME EASTERN COUNTIES. COLD
FRONT NOW PUSHING INTO THE WESTERN CAROLINAS WITH THE MAIN
CONVECTION MOVING INTO THE EASTERN SC MIDLANDS. THIS FRONT IS
FORECAST TO RAPIDLY MOVE THROUGH THE CWA...AND SHOULD GENERALLY BE
MOVING EAST OF THE CWA BY 19Z. SKIES WILL BEGIN TO CLEAR FROM THE
WEST DURING THE AFTERNOON.
AS FOR TEMPERATURES...HIGHS WILL BE IN THE MID 60S...WITH
TEMPERATURES ONLY SLOWLY CLIMBING THROUGH THE MORNING AND THEN
FALLING DURING THE AFTERNOON ACROSS THE WEST. BETTER WARMING
ACROSS THE EAST DUE TO THE TIMING OF THE FRONT.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE FRONT WILL BE SWEEPING OFFSHORE EARLY THIS EVENING...BRINGING
DRIER AIR INTO THE CWA TONIGHT. WINDS ARE EXPECTED TO DIMINISH TO
LESS THAN 5 MPH. LOWS TONIGHT SHOULD FALL INTO THE UPPER 30S TO
THE LOWER 40S. DRY HIGH PRESSURE WILL CONTINUE TO BUILD IN OVER
THE AREA FOR SATURDAY. COOLER WITH HIGHS IN THE MIDDLE TO 60S.
OVERNIGHT LOWS MAINLY IN THE LOWER TO MIDDLE 40S SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
BOTH THE GFS AND THE ECMWF REMAIN IN GOOD AGREEMENT WITH THE UPPER
LEVEL WIND PATTERN THROUGH MUCH OF THE LONGER TERM PERIOD...WITH
MINOR TIMING/STRENGTH ISSUES SHOWING UP BY THURSDAY. BOTH MODELS
SHOWING NEAR ZONAL FLOW ALOFT WITH WEAK IMPULSES WILL BE THE RULE
FROM SUNDAY THROUGH WEDNESDAY. BY THURSDAY THE MODELS BEGIN
SHOWING A BROAD UPPER TROUGH DEVELOPING OVER THE SOUTHERN
PLAINS...WITH THE ECMWF BEING SLIGHTLY FASTER...WHILE THE GFS IS
THE DEEPER OF THE TWO.
IN GENERAL THROUGH THE PERIOD...WITH THE WEAK IMPULSES MOVING
THROUGH THE REGION IN THE ZONAL FLOW...EXPECT A SLIGHT CHANCE OF
SHOWERS AT TIMES FOR PORTIONS OF THE LONG TERM WITH SOME LOW
CONFIDENCE WITH THE TIMING ISSUES. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
COLD FRONT AND SHOWER/THUNDERSTORM ACTIVITY NOW MOVING INTO THE
EASTERN HALF OF THE CWA....EXPECTED TO BE EAST OF THE TAF SITES
BY 19Z. KOGB WILL SEE THUNDERSTORM ACTIVITY WITH POSSIBLE WINDS
GUSTS TO 35 KTS BETWEEN 15-17Z. WINDS BEHIND COLD FRONT WILL
BECOME WESTERLY 10-20 KTS THIS AFTERNOON WEST TO EAST. WESTERLY
WIND DIMINISHES TO 5-15 KTS BY LATE AFTERNOON WITH VFR ALL TAF
SITES.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SUNDAY NIGHT AND
AGAIN TUESDAY AS A COUPLE FRONTAL BOUNDARIES CROSS THE AREA.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Feb 21, 6:46 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
646 AM EST FRI FEB 21 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
646 AM EST FRI FEB 21 2014
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Feb 21, 8:30 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 AM EST FRI FEB 21 2014
GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-211430-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-FAIRFIELD-LANCASTER-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
830 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...FAIRFIELD...
LANCASTER...LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND
AIKEN COUNTIES THROUGH 930 AM EST...
AT 830 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
LANCASTER TO 15 MILES NORTHWEST OF MIDVILLE...MOVING EAST AT 35 TO
40 MPH. THESE WINDS WILL BE STRONG ENOUGH TO TAKE DOWN SMALL TO
LARGE BRANCHES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BATESBURG...BELVEDERE...CLEARWATER...
EDGEFIELD...ELGIN...HEATH SPRINGS...IRMO...IRWIN...JACKSON...
JOHNSTON...LANCASTER...LEESVILLE...LEXINGTON...MCCORMICK...NEW
ELLENTON...NEWBERRY...NORTH AUGUSTA...OAK GROVE...PROSPERITY...RED
BANK...RIDGE SPRING...SALUDA...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...WEST COLUMBIA...WHITMIRE...WINNSBORO...AUGUSTA...EVANS...
FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...MIDVILLE...
THOMSON AND WAYNESBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3282 8230 3324 8225 3335 8255 3354 8263
3399 8222 3398 8200 3430 8190 3453 8165
3445 8153 3458 8142 3455 8088 3507 8091
3507 8090 3483 8079 3473 8050 3450 8068
3446 8088 3437 8077 3319 8177 3294 8185
TIME...MOT...LOC 1328Z 292DEG 52KT 3500 8071 3287 8237
SJNSpecial weather statement, Feb 21, 9:31 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 AM EST FRI FEB 21 2014
GAZ065-077-SCZ015-016-020>022-025>031-035>037-041-211530-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-EDGEFIELD-
FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-NEWBERRY-ORANGEBURG-
RICHLAND-RICHMOND-SALUDA-SUMTER-
931 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
BAMBERG...CHESTERFIELD...EDGEFIELD...FAIRFIELD...KERSHAW...
LANCASTER...LEE...LEXINGTON...NEWBERRY...RICHLAND...SALUDA...AIKEN...
CALHOUN...SUMTER...ORANGEBURG AND BARNWELL COUNTIES THROUGH 1030 AM
EST...
AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
PAGELAND TO 13 MILES SOUTHEAST OF MIDVILLE...MOVING SOUTHEAST AT 60
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BAMBERG...BARNWELL...BISHOPVILLE...
BLACKVILLE...BOWMAN.CAMDEN...CHESTERFIELD...COLUMBIA...DENMARK...LAN
CASTER...LEXINGTON...ORANGEBURG...SUMTER...SPRINGDALE...WINNSBORO...A
UGUSTA...WAYNESBORO...FORT JACKSON...FIVE POINTS AND SAVANNAH RIVER
SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3437 8017 3408 8006
3378 8030 3371 8048 3356 8049 3306 8090
3302 8108 3315 8155 3304 8154 3291 8176
3283 8232 3325 8226 3457 8132 3455 8088
3507 8091 3482 8079 3480 7993 3462 7978
TIME...MOT...LOC 1427Z 299DEG 52KT 3492 8040 3261 8206
SJNSpecial weather statement, Feb 21, 9:33 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
933 AM EST FRI FEB 21 2014
GAZ065-077-SCZ015-016-020>022-025>031-035>037-041-211530-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-EDGEFIELD-
FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-NEWBERRY-ORANGEBURG-
RICHLAND-RICHMOND-SALUDA-SUMTER-
933 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
BAMBERG...CHESTERFIELD...EDGEFIELD...FAIRFIELD...KERSHAW...
LANCASTER...LEE...LEXINGTON...NEWBERRY...RICHLAND...SALUDA...AIKEN...
CALHOUN...SUMTER...ORANGEBURG AND BARNWELL COUNTIES THROUGH 1030 AM
EST...
AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
PAGELAND TO 13 MILES SOUTHEAST OF MIDVILLE...MOVING EAST AT 35 TO 40
MPH. WINDS WILL BE STRONG ENOUGH TO TAKE DOWN LARGE BRANCHES OR
SMALL TREES THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BAMBERG...BARNWELL...BISHOPVILLE...
BLACKVILLE...BOWMAN.CAMDEN...CHESTERFIELD...COLUMBIA...DENMARK...LAN
CASTER...LEXINGTON...ORANGEBURG...SUMTER...SPRINGDALE...WINNSBORO...A
UGUSTA...WAYNESBORO...FORT JACKSON...FIVE POINTS AND SAVANNAH RIVER
SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3437 8017 3408 8006
3378 8030 3371 8048 3356 8049 3306 8090
3302 8108 3315 8155 3304 8154 3291 8176
3283 8232 3325 8226 3457 8132 3455 8088
3507 8091 3482 8079 3480 7993 3462 7978
TIME...MOT...LOC 1427Z 299DEG 52KT 3492 8040 3261 8206
SJNSpecial weather statement, Feb 21, 10:30 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 AM EST FRI FEB 21 2014
SCZ015-016-022-028-029-031-036>038-041-211630-
BAMBERG-CALHOUN-CHESTERFIELD-CLARENDON-KERSHAW-LANCASTER-LEE-
ORANGEBURG-RICHLAND-SUMTER-
1030 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
CHESTERFIELD...KERSHAW...LANCASTER...LEE...RICHLAND...CALHOUN...
SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1130 AM EST...
AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PAGELAND TO 37
MILES SOUTHWEST OF EHRHARDT...MOVING EAST AT 35 TO 40 MPH. WINDS
MAY BE STRONG ENOUGH TO TAKE DOWN LARGE BRANCHES OR SMALL TREES
THAT HAVE BEEN WEAKENED BY LAST WEEKS WINTER STORM.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BISHOPVILLE...BOWMAN...BRANCHVILLE...BROOKDALE...CAMDEN...
CHERAW...CHESTERFIELD...DENMARK...EASTOVER...ELLOREE...HOLLY
HILL...LUGOFF...MANNING...ORANGEBURG...PAGELAND...SOUTH SUMTER...ST.
MATTHEWS...SUMMERTON AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3437 8017 3415 8015
3400 7990 3394 7997 3387 7988 3350 8009
3326 8030 3333 8051 3306 8090 3302 8108
3316 8123 3343 8122 3371 8106 3376 8092
3376 8102 3482 8040 3481 7994 3462 7978
TIME...MOT...LOC 1527Z 288DEG 47KT 3475 8034 3263 8126
SJNLocal storm report, Feb 21, 11:13 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 AM EST FRI FEB 21 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 4 ESE WAYNESBORO 33.06N 81.96W
02/21/2014 BURKE GA UTILITY COMPANY
JEFFERSON ELECTRIC REPORTED A FIRE ON HWY 24
SOUTHEAST OF WAYNESBORO FROM DOWN
POWERLINES.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Feb 21, 11:41 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 AM EST FRI FEB 21 2014
SCZ036-038-211730-
CLARENDON-ORANGEBURG-
1141 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON AND
ORANGEBURG COUNTIES THROUGH 1230 PM EST...
AT 1140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TURBEVILLE TO 10
MILES WEST OF HOLLY HILL...MOVING SOUTHEAST AT 35 TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL AND MANNING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3382 7991 3377 7999 3372 7997 3350 8009
3348 8014 3344 8015 3344 8022 3330 8025
3328 8028 3326 8031 3327 8035 3325 8043
3328 8049 3333 8051 3330 8056 3333 8061
3394 7999 3394 7996 3389 7994 3389 7988
TIME...MOT...LOC 1641Z 299DEG 41KT 3390 7992 3334 8051
SJNThunderstorm Wind, Orangeburg
- When
- February 21, 11:50 AM EST to 11:54 AM EST
- Where
- Orangeburg County, 0.9 mi NE of Holly Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 33.330, -80.410
Hwy Dept. reported power outages in Holly Hill and the surrounding area from several trees and powerlines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, February 21, 20142 deaths · 2 injured · $20,000 · 1 event
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Damaging Winds in Virginia, February 21, 2014$126,000 · 55 kt wind · 4 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491191.